Iowa, 2021

Drought in Iowa, July 1 to 31, 2021

July 1 to 31, 2021 · NWS DMX · 17 events in 17 counties and zones

While temperatures were largely near normal in July, continued below normal precipitation allowed drought to persist in these areas.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

While temperatures were largely near normal in July, continued below normal precipitation allowed drought to persist in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 30, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1133 PM CDT Wed Jun 30 2021

...Aviation Update...

.DISCUSSION.../Tonight through Wednesday/
Issued at 250 PM CDT Wed Jun 30 2021

Key Points:

-Isolated showers and thunderstorms this afternoon and evening
-Drier through the holiday weekend with warming and thunderstorm
 chances returning early next week

Details:

Today has been similar to the proceeding few days with continued
shower and thunderstorm activity focused over southern Iowa. With
the trough axis shifting east some, southeast Iowa has not seen the
widespread precipitation shield that was in place yesterday,
however scattered convection has bubbled within the weak
convergent zone across the south. Once again the lower level
conditions exhibit 100-200 J/kg of MLCAPE with decent surface
vorticity, supporting funnel cloud development with any convective
activity.

By Thursday the trough retreats towards the great lakes region,
removing much of the convective focus. A few diurnally driven
showers or thunderstorms are possible east tomorrow afternoon,
however with the main impetus for forcing east of the confidence in
development towards central Iowa is fairly low. High pressure builds
into the area for the end of the week and into the holiday weekend.
Initial northeast flow will allow for low dewpoints and afternoon
highs in the low to mid 80s. The large thermal ridge translates
east later in the weekend, increasing southerly flow and moisture
transport back into the state.

By early next week humidity and  heat return to the area and with it
additional chances for thunderstorms activity. The warm and humid
airmass will be supportive of convective development, however within
the weak flow regime the severe threat will be limited. Storm motion
would typically be very slow in this set up, so localized heavy rain
could be a concern.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1131 PM CDT Wed Jun 30 2021

Latest observations and model guidance suggest the potential for
some pockets of fog/visby reductions across far southern Iowa
tonight into Thursday morning. Included mention of MVFR conditions
at KOTM to highlight the fog potential, although confidence in
coverage is not overly high at this time. Otherwise VFR conditions
prevail through the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Martin
Hazardous weather outlook, Jun 30, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
246 PM CDT Wed Jun 30 2021

IAZ057>062-070>075-081>086-092>097-011115-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
246 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated thunderstorms are possible over far southern Iowa into
the evening. However, severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms return to the state by next Monday and Tuesday.
However, the probability of severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-023>028-033>039-044>050-011115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
246 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms return to the state by next Monday and Tuesday.
However, the probability of severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Emmet

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Emmet forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Palo Alto

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Pocahontas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Calhoun

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Kossuth

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Humboldt

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Humboldt forecast zone
Reported by
Drought Monitor
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Webster

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Boone

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Winnebago

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Hancock

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hancock forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Wright

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wright forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Hamilton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Story

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Story forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Worth

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Cerro Gordo

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cerro Gordo forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Franklin

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

Drought, Hardin

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976679, 976681, 976682, 976683, 976684, 976685, 976686, 976687, 976688, 976690, 976691, 976693, 976694, 976695, 976697, 976698, 976700.